• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Risk of Drug Interactions with St. John's Wort and Indinavir and other Drugs

[Note:   Parade Magazine, May 29, 2000, incorrectly stated that there is a complete list of 50 drugs that interact with St. John's Wort located at this address.  This list does not exist because the clinical research necessary to make this claim has not been done.  What might be helpful, however, is a brief  article from Dr. Jane Henney, FDA Commissioner, that appears in JAMA (Journal of the American Medical Association),  "Risk of Drug Interactions With St John's Wort," Apr 5, 2000, vol. 283, no.13. It essentially restates the advisory below and provides some additional drug examples.]

 

FDA PUBLIC HEALTH ADVISORY
February 10, 2000

 

Subject: RISK OF DRUG INTERACTIONS WITH ST JOHN’S WORT AND INDINAVIR AND OTHER DRUGS

Dear Health Care Professional:

The Food and Drug Administration would like to inform you about results from a study conducted by The National Institutes of Health (NIH) that showed a significant drug interaction between St John's wort (hypericum perforatum), an herbal product sold as a dietary supplement, and indinavir, a protease inhibitor used to treat HIV infection. In this study, concomitant administration of St. John’s wort and indinavir substantially decreased indinavir plasma concentrations, potentially due to induction of the cytochrome P450 metabolic pathway. For additional information on this study please refer to the February 12, 2000 Lancet publication (Piscitelli, et al).

RECOMMENDATIONS:

 

Indinavir and other antiretroviral agents

At this time, pharmacokinetic data are available only for concomitant administration of indinavir with St. John’s wort. However, based on these results, it is expected that St John’s wort may significantly decrease blood concentrations of all of the currently marketed HIV protease inhibitors (PIs) and possibly other drugs (to varying degrees) that are similarly metabolized, including the nonnucleoside reverse transcriptase inhibitors (NNRTIs). Consequently, concomitant use of St John’s wort with PIs or NNRTIs is not recommended because this may result in suboptimal antiretroviral drug concentrations, leading to loss of virologic response and development of resistance or class cross-resistance.

Because herbal products are widely used in the United States and are available in various forms such as combination products and teas, it is important that health care professionals ask patients about concomitant use of products that could contain St. John’s wort (hypericum perforatum).

In addition, FDA is working closely with drug manufacturers to ensure that product labeling of antiretrovirals is revised to highlight the potential for drug interactions with St. John’s wort.

Other drugs

 

Based on this study and reports in the medical literature, St. John’s wort appears to be an inducer of an important metabolic pathway, cytochrome P450. As many prescription drugs used to treat conditions such as heart disease, depression, seizures, certain cancers or to prevent conditions such as transplant rejection or pregnancy (oral contraceptives) are metabolized via this pathway, health care providers should alert patients about these potential drug interactions to prevent loss of therapeutic effect of any drug metabolized via the cytochrome P450 pathway.

All health care professionals are encouraged to report any serious adverse event associated with the concomitant use of prescription drugs and St. John’s wort products to the FDA’s MedWatch program at 1-800-FDA-1088 (fax 1-800-FDA-0178).

Sincerely yours,

 

Murray M. Lumpkin, M.D
Deputy Center Director (Review Management)
Center for Drug Evaluation and Research

Susan Alpert, Ph.D., M.D.
Director of Food Safety
Center for Food Safety and Applied Nutrition